Idaho, 2022

Hail and Damaging Winds in Idaho, July 2, 2022

July 2, 2022 · NWS PIH · 12 events in 3 counties and zones

A severe weather outbreak main affected the Upper Snake River Plain with rrports of greater than 50 knot winds, large hail and lightning strikes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$800,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A severe weather outbreak main affected the Upper Snake River Plain with rrports of greater than 50 knot winds, large hail and lightning strikes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 2, 1:19 PM MST, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 2, 1:19 PM MST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
219 PM MDT Sat Jul 2 2022

.SHORT TERM...Tonight through Monday night. Isolated showers and
thunderstorms from earlier today have shifted into Wyoming,
leaving behind plenty of sunshine and opportunity for fresh
afternoon convective development. Satellite and radar imagery
shows weak showers have developed across portions of the central
mountains and along the Idaho/Nevada border south of the Magic
Valley. Both of these regions should be helped by weak upper jet
shifting east into Idaho later this evening. Best instability
should be through the Snake Plain and southern highlands. Isolated
strong storms are expected with strong DCAPE indicating potential
for 50mph gusts. PW approaching 1.0" this afternoon shows
additional potential through the evening for locally heavy
downpours. Thunderstorm progression takes focus into northeast
highlands/Island Park area this evening. NAM and high-res models
continue to advertise continued light convection overnight mainly
over the central mountains, though recent runs have begun
spreading coverage across the rest of the forecast area. Frontal
passage overnight/early Sunday expected to limit the precipitation
to central mountains and northern zones Sunday. Winds tick upwards
but look to remain below headline thresholds, including for
American Falls Reservoir. Temperatures dip a couple degrees, but
remain at or above normal. For Monday the 4th, southwest flow
remains in place but most of the precipitation threat remains
isolated to the north through the afternoon and evening. Afternoon
and early evening winds are expected to be breezy once again, but
dropping off after sunset. DMH

.LONG TERM...Tuesday through next Saturday.
As the PNW upper low continues to work northward into Canada,
ridging over the Central U.S. will gradually build back in
throughout the extended. Expect predominately dry conditions Tuesday
through the end of the long-term, with only slight potential for
showers and thunderstorms to make it over the ridge across the
Central Mountains and along the Montana border Tuesday and Wednesday
afternoons. Temperatures will steadily climb and remain above normal
through much of the extended, with many locations reaching the upper
90s or higher by Friday.  We could experience low-moderate heat risk
Friday and Saturday across the Snake Plane region for those who are
heat sensitive or will be exposed/active for an extended period of
time.  Winds will be breezy most afternoons and evenings, with
widespread speeds of 20-30 mph likely.  Have nudged up forecast
winds to more closely resemble NBM v4.1 predictions. Cropp

&&

.AVIATION...
Scattered showers and thunderstorms will persist across the region
through late tonight, with the potential for all sites to be
impacted.  Forecasting VFR conditions throughout the period, however
there is potential for reductions in CIGS and VIS associated with
stronger thunderstorms.  Clouds will scatter overnight and skies
will be clear across much of the region through the morning, with
high-level clouds filtering back in tomorrow afternoon.  Winds will
be breezy, with gusts peaking around 25 kts later today. Cropp

&&

.FIRE WEATHER...A mix of wet and dry thunderstorms are expected
through this evening, decreasing in coverage after sunset. Gusty
and erratic winds in excess of 40 mph will be possible along with
small hail and locally heavy rainfall under the stronger storms.
Showers are expected to redevelop overnight associated with a weak
cold front shifting through East Idaho. Most of this precipitation
should be confined to the central mountains. By Sunday afternoon,
expect most of the precipitation to be limited to northern areas
mainly the Salmon and Challis and Targhee NFs. Breezy winds are
expected along with a small dip in afternoon temperatures. Similar
conditions are expected Monday the 4th, with light precipitation
remaining confined to areas along and north of the Montana border.
A ridge of high pressure returns beginning Tuesday with daytime
highs reaching well into the 90s by the weekend and predominantly
dry conditions most areas. DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Jul 2, 8:48 AM MST, 5 hours 57 minutes before
Special Weather Statement
National Weather Service Pocatello ID
948 AM MDT Sat Jul 2 2022

IDZ063-064-021615-
Big Hole Mountains ID-Caribou Range ID-
948 AM MDT Sat Jul 2 2022

...A strong thunderstorm will impact portions of southeastern
Bonneville County through 1015 AM MDT...

At 947 AM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Palisades Reservoir, moving northeast at 30 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Palisades Reservoir and Irwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Palisades Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4304 11129 4318 11145 4350 11115 4341 11104
      4313 11105
TIME...MOT...LOC 1547Z 223DEG 24KT 4317 11127

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

EC
Special weather statement, Jul 2, 9:02 AM MST, 5 hours 43 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1002 AM MDT Sat Jul 2 2022

IDZ054-058-062-021630-
Marsh and Arbon Highlands ID-Blackfoot Mountains ID-
Lower Snake River Plain ID-
1002 AM MDT Sat Jul 2 2022

...A strong thunderstorm will impact portions of northwestern
Caribou, north central Bannock, northeastern Power and south central
Bingham Counties through 1030 AM MDT...

At 1001 AM MDT, Doppler radar was tracking a strong thunderstorm over
Chubbuck, or near Pocatello, moving northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pocatello, Chubbuck, Fort Hall Mount Putnam, Fort Hall Townsite and
Fort Hall Putnam Lodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4284 11244 4291 11254 4320 11230 4301 11202
TIME...MOT...LOC 1601Z 226DEG 28KT 4292 11243

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

EC
Special weather statement, Jul 2, 1:35 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Pocatello ID
235 PM MDT Sat Jul 2 2022

IDZ055>057-022100-
Eastern Magic Valley ID-Raft River Region ID-
Southern Hills/Albion Mountains ID-
235 PM MDT Sat Jul 2 2022

...A strong thunderstorm will impact portions of southern Blaine,
western Power, northeastern Cassia and eastern Minidoka Counties
through 300 PM MDT...

At 234 PM MDT, Doppler radar was tracking a strong thunderstorm over
Albion, or 12 miles southeast of Heyburn, moving northeast at 40 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake Walcott, Declo, Albion, Interstate 84 And 86 Junction and Yale
Rest Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4236 11362 4246 11372 4279 11335 4254 11307
TIME...MOT...LOC 2034Z 228DEG 36KT 4244 11357

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

EC
Special weather statement, Jul 2, 1:58 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Pocatello ID
258 PM MDT Sat Jul 2 2022

IDZ051-055-022130-
Eastern Magic Valley ID-Shoshone/Lava Beds ID-
258 PM MDT Sat Jul 2 2022

...A strong thunderstorm will impact portions of southeastern Blaine,
southeastern Lincoln, northwestern Cassia and Minidoka Counties
through 330 PM MDT...

At 258 PM MDT, Doppler radar was tracking a strong thunderstorm near
Paul, or near Rupert, moving north at 45 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Burley, Rupert, Heyburn, Paul, Acequia, Kimama and Laidlaw Corrals
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4246 11372 4249 11392 4307 11375 4296 11336
TIME...MOT...LOC 2058Z 198DEG 37KT 4266 11375

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

EC
Special weather statement, Jul 2, 2:03 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Pocatello ID
303 PM MDT Sat Jul 2 2022

IDZ055>057-022130-
Eastern Magic Valley ID-Raft River Region ID-
Southern Hills/Albion Mountains ID-
303 PM MDT Sat Jul 2 2022

...A strong thunderstorm will impact portions of southeastern Blaine,
northwestern Power, north central Cassia and southeastern Minidoka
Counties through 330 PM MDT...

At 303 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lake Walcott, moving north at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake Walcott, Minidoka, Interstate 84 And 86 Junction and Yale Rest
Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4249 11341 4253 11362 4290 11354 4282 11319
TIME...MOT...LOC 2103Z 195DEG 23KT 4259 11348

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

EC
Special weather statement, Jul 2, 2:27 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Pocatello ID
327 PM MDT Sat Jul 2 2022

IDZ054-055-022200-
Eastern Magic Valley ID-Lower Snake River Plain ID-
327 PM MDT Sat Jul 2 2022

...A strong thunderstorm will impact portions of northwestern Power
and southwestern Bingham Counties through 400 PM MDT...

At 327 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of American Falls, moving north at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Aberdeen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4273 11298 4277 11313 4308 11313 4300 11277
TIME...MOT...LOC 2127Z 197DEG 20KT 4281 11304

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

EC

The radar

The Pocatello radar (KSFX), 93 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
July 2, 2:45 PM MST to 2:50 PM MST
Where
Jefferson County, Monteview
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
43.930, -112.530

A 59 mph thunderstorm outflow wind gust measured at Monteview.

Thunderstorm Wind, Jefferson

When
July 2, 2:55 PM MST to 3:05 PM MST
Where
Jefferson County, Monteview
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.930, -112.530

A 60 mph wind gust measured in Monteview.

Thunderstorm Wind, Butte

When
July 2, 3:45 PM MST to 3:55 PM MST
Where
Butte County, 11 mi SSE of Arco
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
43.483, -113.216

A 58 mph thunderstorm outflow wind gust measured at the Big Southern Butte mesonet site.

Thunderstorm Wind, Butte

When
July 2, 3:55 PM MST to 4:05 PM MST
Where
Butte County, 12 mi ESE of Arco
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
43.563, -113.078

A 62 mph wind gust measured at the INL Reactor Tech complex.

Hail, Bonneville

When
July 2, 4:10 PM MST to 4:20 PM MST
Where
Bonneville County, Ammon
Measured
1.25 in hail
Reported by
Social Media
Coordinates
43.470, -111.980

Over quarter sized hail was reported in Ammon with a photograph on social media.

Thunderstorm Wind, Bonneville

When
July 2, 4:10 PM MST to 4:20 PM MST
Where
Bonneville County, (Ida)fanning Fld Ida
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
43.520, -112.070

A 59 mph thunderstorm outflow wind gust was measured at the Idaho Falls Regional airport ASOS site.

Thunderstorm Wind, Jefferson

When
July 2, 4:15 PM MST to 4:30 PM MST
Where
Jefferson County, 25 mi W of Roberts
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
43.720, -112.631

A thunderstorm outflow wind of 72 mph measured at the NOAA ARL Rover site.

Thunderstorm Wind, Jefferson

When
July 2, 4:15 PM MST to 4:25 PM MST
Where
Jefferson County, 13 mi SW of Terreton
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
43.697, -112.614

A 58 mph wind gust measured at the Materials Fuels Complex.

Thunderstorm Wind, Jefferson

When
July 2, 4:15 PM MST to 4:26 PM MST
Where
Jefferson County, 8 mi W of Terreton
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
43.830, -112.591

A 58 mph wind gust was measured at at the Telegraph Hill ITD site.

Lightning, Bonneville

When
July 2, 4:30 PM MST to 4:35 PM MST
Where
Bonneville County, 2 mi NE of Iona
Injuries
0 direct, 1 indirect
Property damage
$800,000
Reported by
Newspaper
Coordinates
43.550, -111.902

A 2 story 5,000 square foot residence was struck by lightning causing a large fire. It occurred 2 miles northeast of Iona along E. Panorama Dr. A firefighter was injured in the fire. An estimated 800,000 dollars worth of damage occurred to the home.

Thunderstorm Wind, Jefferson

When
July 2, 4:55 PM MST to 5:05 PM MST
Where
Jefferson County, Hamer
Measured
51 kt (59 mph) estimated gust
Reported by
Mesonet
Coordinates
43.920, -112.200

A 59 mph thunderstorm outflow wind measured at the Hamer ARL FRD site.

Thunderstorm Wind, Jefferson

When
July 2, 5:00 PM MST to 5:10 PM MST
Where
Jefferson County, Camas
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
44.000, -112.220

A 62 mph thunderstorm outflow wind gust measured at the Camas ITD site on interstate 15.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2022Every state in 2022This day in weather historyWarnings in Idaho, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047530, 1047528, 1047553, 1047519, 1047480, 1047532, 1047518, 1047558, 1047562, 1047515, 1047535, 1047520.